DailyDoctor Archive Specialties Get app
Back to the 30 October 2026 edition

Pearl · 05 of 06

Local anaesthetic toxicity: stop, call for help, give lipid

Treat suspected local anaesthetic toxicity with early lipid emulsion and prolonged resuscitation if needed.

Local anaesthetic systemic toxicity can begin with perioral tingling, tinnitus, confusion or seizures, or go straight to arrhythmia and cardiovascular collapse, sometimes many minutes after injection.

Stop injecting, call for help, maintain the airway and give 100% oxygen. Treat seizures with a benzodiazepine. Give 20% lipid emulsion early, as a bolus followed by an infusion, and follow advanced life support, expecting resuscitation to take longer than usual. Know where the lipid is kept wherever blocks are performed.

  • Stop injecting at the first neurological or cardiac sign.
  • Give 20% lipid emulsion early, as bolus then infusion.
  • Treat seizures with a benzodiazepine; avoid propofol in cardiovascular instability.
  • Keep lipid emulsion and a toxicity card wherever regional blocks are done.

Why it matters

Delay in reaching for lipid is the step most often missed when toxicity is not expected.

Read the rest in the app

You have read your two free briefings this month. The app carries all 27 specialties, every morning, free — and this finding is waiting in it.

QR code to install Daily Doctor
Get Daily Doctor — free

Scan to keep reading on your phone. No account needed to start.

chronicpainacutepainperioperativeregionalanaesgeneralanaes

Tomorrow morning, before your first patient

One edition a day for anaesthesiology, written by the desk, every claim tied to its paper. Six minutes.

Get the app — free
Daily Doctor All 27 specialties, every morning. Free.
Get the app